Hail, Yuma
- When
- August 14, 4:15 PM MST
- Where
- Yuma County, 3.25 mi ENE of Robb
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.110, -102.320
Thunderstorms produce hail up to baseball size and up to 70 mph wind gusts in northeast Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce hail up to baseball size and up to 70 mph wind gusts in northeast Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 2:09 PM MST, 2 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
309 PM MDT Wed Aug 14 2019
.UPDATE...
Issued at 306 PM MDT Wed Aug 14 2019
Updated the forecast to include Severe Thunderstorm Watch 582 in
effect until 9 PM MDT this evening.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 144 PM MDT Wed Aug 14 2019
Today, we will see once again warm surface temperatures, in the
mid to upper 80s, moderate deep-layer shear and instability, steep
lapse rates, prevailing again over our CWA. Although the threat
is slightly less today, our strongest threats will once again be
along the Colorado / Kansas border. We are expecting another round
of discrete supercells producing large hail, up to 3 inches,
damaging winds up to 70 mph, and a potential tornado or two. This
will be followed by transitioning to a wind threat in the evening.
Additional forcing from a shortwave will aid in sustaining
convective development into the late overnight hours, which flash
flooding will continue to be a concern.
Thursday, we may see a few severe storms. SPC currently has our
area split diagonally between a slight risk to a marginal risk.
Tonight's convection will help to aid or lessen the extent to how
much the environment will get worked over. Regardless, expecting
convective development with peak afternoon heating and lasting
through the evening hours. Guidance is still quite a bit in
disagreement as to what will happen, so confidence remains low at
this time as to extent of impacts to the Tri-State area.
.LONG TERM...(Thursday night through Wednesday)
Issued at 128 PM MDT Wed Aug 14 2019
For the extended period...upper level flow at 500 mb starts off
zonal on Thursday night with a flat upper ridge over the southern
half of the country. Several shortwaves will be moving thru the
central Plains along the northern periphery of the ridge. Going into
the upcoming weekend...pattern shift in the upper flow as both the
GFS/ECMWF begin to nose the ridge into the Plains from the
southwest. This will be aided in part by a digging shortwave into
the Pacific northwest. Ridge will become further amplified going
into the first half of next as upper flow becomes more
southwesterly.
There will be chances for showers and thunderstorms into the first
portions of the weekend and again by the midway portion of next
week. The in-between period will be affected by the building ridge.
PW values are lower for a good portion of the extended ranging from
0.75"-1.00" but any storms that occur could have locally heavy
rainfall potential...especially the eastern half of the area. There
is some instability as well which could afford the CWA some
strong/severe storm potential...but will be dependent on the
location/strength of the surface features associated with the
passing shortwaves.
For temps...a shift from zonal to SW flow aloft will afford the
region a warming trend that will have daytime highs in the mid to
upper 80s to start...but lift into the mid 90s by midweek next week.
Overnight lows will trend from mainly upper 50s Thursday night to
mid/upper 60s by next Tuesday/Wednesday nights. Low daytime RH
values in the 20s-30s percent will keep heat index values in check.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 144 PM MDT Wed Aug 14 2019
VFR conditions are expected to prevail throughout the remainder
of the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 3 AM MDT /4 AM CDT/ Thursday for
KSZ001>004-013>016-027>029-041-042.
CO...Flash Flood Watch until 3 AM MDT Thursday for COZ090>092.
NE...Flash Flood Watch until 3 AM MDT /4 AM CDT/ Thursday for
NEZ079>081.
&&
UPDATE...EV
SHORT TERM...EV
LONG TERM...JN
AVIATION...EVHazardous Weather Outlook National Weather Service Goodland KS 304 PM MDT Wed Aug 14 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152115- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 304 PM MDT Wed Aug 14 2019 /404 PM CDT Wed Aug 14 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Flash Flood Watch has been issued for the Tri-State area starting 3 PM MDT through 3 AM MDT tonight. A Severe Thunderstorm Watch is in effect for northeast Colorado and adjacent counties through 9 PM MDT tonight. Isolated severe thunderstorms capable of producing large hail and damaging winds will be possible late this afternoon and evening, primarily north of Interstate 70 and west of Highway 83 between 3 pm and 10 pm MDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Isolated severe thunderstorms capable of producing large hail and damaging winds will be possible during the afternoon and evening hours on both Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1139 AM MDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HEAVY RAIN 11 SSW CAMPUS 38.97N 100.78W
08/14/2019 M0.80 INCH GOVE KS PUBLIC
0.80 STORM TOTAL PRECIPITATION.
&&
EVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1140 AM MDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HEAVY RAIN 1 N CAMPUS 39.14N 100.74W
08/14/2019 M1.20 INCH THOMAS KS PUBLIC
1.20 STORM TOTAL PRECIPITATION.
&&
EVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1141 AM MDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HEAVY RAIN 1 W GRINNELL 39.12N 100.64W
08/14/2019 M1.00 INCH GOVE KS PUBLIC
1.0 STORM TOTAL PRECIPITATION.
&&
EVSpecial Weather Statement National Weather Service Goodland KS 539 PM CDT Wed Aug 14 2019 NEZ081-142315- Red Willow NE- 539 PM CDT Wed Aug 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY UNTIL 615 PM CDT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over Medicine Creek Reservoir State Recreation Area, or 23 miles southeast of Curtis, moving southeast at 30 mph. Half inch hail and winds up to 40 mph will be possible with this storm. Locations impacted include... Bartley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4004 10019 4001 10019 4035 10039 4035 10020 TIME...MOT...LOC 2239Z 324DEG 28KT 4038 10023 PATTON
Special Weather Statement National Weather Service Goodland KS 512 PM MDT Wed Aug 14 2019 COZ090-142345- Yuma County CO- 512 PM MDT Wed Aug 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL 545 PM MDT... At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Wray, moving southeast at 20 mph. Half inch hail and winds up to 40 mph will be possible with this storm. Locations impacted include... Wray and Vernon. This includes Highway 385 between mile markers 225 and 247. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Colorado. LAT...LON 4003 10256 4021 10233 4000 10206 3977 10231 TIME...MOT...LOC 2311Z 314DEG 18KT 4007 10234 PATTON
The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
15 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported dime to half dollar size hail along with some minor crop damage with hail stripping crops of their leaves.
A member of the public reported tennis ball size hail as well as window damage.
A member of the public estimated 70 mph winds about 3 miles west of Stratton, CO.
A member of the public estimated 70 mph winds in Stratton, CO.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853300, 853301, 853304, 853302, 853303, 853305, 853309, 853306, 853307, 853315, 868627, 853308, 853310, 853311, 853313, 853312, 853314.